Repeat lung function tests revealed an FEV1/FVC ratio of 86% and a transfer factor of 60% predicted


#1

A 16-year-old girl presented with an 18-month history of progressive breathlessness on exertion. On admission she was breathless at rest. She had a past history of acute myeloid leukaemia, for which she had been treated with six courses of chemotherapy, followed by bone marrow transplantation supplemented with radiotherapy and cyclophosphamide treatment five years ago. She was regularly followed up in the haematology clinic. Lung function tests three years ago revealed an FEV1/FVC ratio of 80%. On examination she was breathless at rest, and cyanosed. There was no evidence of clubbing. Auscultation of the lung fields revealed fine inspiratory
crackles in the mid and lower zones. Repeat lung function tests revealed an FEV1/FVC ratio of 86% and a transfer factor of 60% predicted.

What is the cause of her symptoms?

a. Previous radiotherapy.
b. CMV pneumonitis.
c. Pneumocystis carinii pneumonia.
d. Cyclophosphamide-induced lung fibrosis.
e. Severe anaemia.

Answer:

d. Cyclophosphamide-induced lung fibrosis.

The patient presents with progressive symptoms associated with a restrictive lung defect and a low transfer factor. The findings are most consistent with cyclophosphamide-induced pulmonary fibrosis. Cyclophosphamide-induced lung fibrosis is rare and is most likely to occur in patients who have had concomitant pulmonary radiation therapy or have taken other drugs associated with pulmonary toxicity. The disorder usually occurs in patients who have been taking low doses for relatively prolonged periods (over six months) and presents several years after cessation of the drug and hence the deterioration of symptoms with time. The disorder has a relentless progression and inevitably results in terminal respiratory failure. It is minimally responsive to corticosteroids. Fine end-inspiratory crackles and clubbing do not usually form part of the clinical spectrum. The diagnosis is clinical. Chest X-ray reveals reticulonodular shadowing of the upper zones. Lung function tests demonstrate a restrictive lung defect. Lung biopsy is not helpful. Cyclophosphamide per se is not toxic to the lungs; however, it is metabolized in the liver to toxic metabolites such as hydroxycyclophosphamide, acrolein and phosphoramide mustard, which are responsible for pulmonary damage. Genetic factors may play a role in determining which individuals develop pulmonary fibrosis after exposure to the drug.
Cyclophosphamide therapy can also result in an acute pneumonitis during treatment with the drug that causes cough, dyspnoea, hypoxia and bilateral nodular opacities in the upper zones of the lung. Acute cyclophosphamideinduced pneumonitis responds to cessation of the drug and corticosteroid therapy. The differential diagnosis in this case is radiationinduced fibrosis. Radiotherapy to the pulmonary area usually causes a pneumonitis that presents with cough, dyspnoea, a restrictive lung defect and low transfer factor. It is more common in patients also taking cyclo phosphamide or bleomycin. Unlike cyclophosphamideinduced pulmonary fibrosis the condition is not associated with an inexorable decline. Indeed many patients show improvement in symptoms and objective pulmonary function testing within 18 months of stopping radiotherapy.